Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Pittsburgh, PA

July 16, 2021Brooke County, Hancock County, West Virginia; Jefferson County, Ohio

NWS Pittsburgh, PA issued this special weather statement at Jul 16, 2021, 6:13 PM EDT for Brooke County, Hancock County, West Virginia; Jefferson County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 6:13 PM EDT (22:13 UTC)
Expired
Jul 16, 2021, 7:00 PM EDT
In force
47 min
Issued by
NWS Pittsburgh, PA

Counties Jefferson County, OH, Brooke County, WV, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS81 KPBZ 162213
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
613 PM EDT Fri Jul 16 2021

OHZ040-049-050-059-WVZ001>003-162300-
Jefferson-Harrison-Belmont-Carroll-Brooke-Ohio-Hancock-
613 PM EDT Fri Jul 16 2021

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT EASTERN HARRISON...JEFFERSON...SOUTHEASTERN CARROLL...
NORTHEASTERN BELMONT...OHIO...BROOKE AND HANCOCK COUNTIES...

At 613 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southeast of Carrollton to near
Cadiz. Movement was east at 35 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Weirton...                        Steubenville...
Cadiz...                          Wellsburg...
West Liberty...                   Clearview...
Toronto...                        Wintersville...
Mingo Junction...                 Follansbee...
Hooverson Heights...              Tiltonsville...

LAT...LON 4055 8098 4057 8052 4013 8052 4017 8105
TIME...MOT...LOC 2213Z 260DEG 31KT 4050 8095 4022 8096 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Jul 16, 4:57 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 16, 4:57 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
457 PM EDT Fri Jul 16 2021

.SYNOPSIS...
Shower and thunderstorm chance will continue until high pressure
begins to build on Sunday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Overall forecast trend remains on track as showers and thunderstorms
continue to develop slowly eastward in response to an encroaching
frontal zone/longwave trough.

Isolated storms will likely remain marginally severe this evening
with wind gusts being the threat. Mid level lapse rates are not
favorable nor is overall effective shear. Still downbursts due to a
dry mid level air southeast of Pittsburgh are anticipated as is some
tree damage due to precipitation elsewhere across the area. That
threat will subside as stabilization occurs with loss of sfc heating.

Given mid level warmth and high precip. water, efficient rain
producers should be expected; however, cell progression and lack of
an organized convergence area preclude the need for a flash flood
watch at moment.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Showers and more localized thunderstorms will continue Saturday as
the upper trough slowly moves southeast, helping to push the sfc cold
front through the region. The lack of instability and moist mid-
levels should mitigate any severe threat despite stronger jet
support. However, flooding concerns may persist for locations with
already saturated grounds as ample moisture will remain in the
region. With fropa not expected until later in the day, temperature
should hold near seasonal averages Saturday.

Precipitation chances will lower Saturday night into Sunday morning
with fropa, as dry air/subsidence fills in its wake.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Drier and more seasonable conditions should return Sunday into Monday
under the influence of sfc high pressure, though an isolated shower
can't be ruled out as the cold core of the upper trough will sit near
the area.

Periodic precipitation chances is expected to return by mid-week as
the upper pattern will transitions to northwest flow with embedded
shortwaves over the eastern Great Lakes in response to building
central U.S. ridging.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Showers and isolated thunderstorms are expected to continue
overnight into Saturday as the upper trough and sfc cold front slowly
move across the region. Outside of convection, expect deteriorating
cigs as moisture pools ahead of the front, with improving cigs/drier
conditions after fropa.

.Outlook...
VFR and mostly dry conditions are likely Sunday and Monday under the
influence of high pressure. Periodic precipitation chances are likely
again by mid week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 16, 12:52 PM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1252 PM EDT Fri Jul 16 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
WVZ001>004-171700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Hancock-Brooke-Ohio-Marshall-
1252 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The main threat from the storms will be damaging winds,
while heavy rainfall may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rainfall from thunderstorms may cause isolated flooding
problems through Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ023-031-073>076-WVZ012-021-509>514-171700-
Indiana-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1252 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The main threat from the storms will be damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible Saturday afternoon and
evening. The main threat from the storms will be damaging winds,
while heavy rainfall may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 5:45 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
545 PM EDT Fri Jul 16 2021

OHZ039-040-049-050-058-059-162230-
Guernsey-Jefferson-Tuscarawas-Harrison-Belmont-Carroll-
545 PM EDT Fri Jul 16 2021

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT HARRISON...SOUTHWESTERN JEFFERSON...NORTHEASTERN
GUERNSEY...CARROLL...NORTHWESTERN BELMONT AND EASTERN TUSCARAWAS
COUNTIES...

At 544 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Philadelphia to near Freeport.
Movement was northeast at 35 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
New Philadelphia...               Dover...
Uhrichsville...                   Cadiz...
Carrollton...                     Freeport...
Dennison...                       Gnadenhutten...
Tuscarawas...                     Hopedale...
Scio...                           Adena...

This includes Interstate 77 in Ohio between mile markers 78 and 82.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4050 8153 4073 8108 4056 8093 4019 8078
      4014 8139
TIME...MOT...LOC 2144Z 240DEG 32KT 4045 8141 4024 8125
Local storm report, Jul 16, 5:51 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
551 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     2 NE EVANS CITY         40.79N  80.03W
07/16/2021                   BUTLER             PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ2101980

15
Local storm report, Jul 16, 5:54 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
554 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND DMG     BUTLER                  40.86N  79.90W
07/16/2021                   BUTLER             PA   911 CALL CENTER

            TREES AND POWER LINES ON NORTH JACKSON

&&

EVENT NUMBER PBZ2101981

15
Local storm report, Jul 16, 5:58 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     5 N KITTANNING          40.90N  79.52W
07/16/2021                   ARMSTRONG          PA   AMATEUR RADIO

            TREE ON HOUSE MOSGROVE ROAD

&&

EVENT NUMBER PBZ2101982

15
Special weather statement, Jul 16, 6:01 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
601 PM EDT Fri Jul 16 2021

PAZ031-WVZ004-012-021-509-162230-
Greene-Marshall-Marion-Monongalia-Wetzel-
601 PM EDT Fri Jul 16 2021

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHWESTERN GREENE...NORTHWESTERN MONONGALIA...
NORTHEASTERN WETZEL...MARSHALL AND NORTHERN MARION COUNTIES...

At 601 PM EDT, strong thunderstorms were clustered near Hundred, or
10 miles north of Mannington, moving east at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Mannington...                     Barrackville...
Fairview...                       Hundred...
Cassville...                      Rivesville...
Grant Town...                     Farmington...
Blacksville...                    Spraggs...
Mount Morris...                   New Freeport...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 0 and 4, and
  between mile markers 7 and 10.
  Interstate 79 in West Virginia between mile markers 157 and 160.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3952 8057 3980 8059 3985 8011 3968 8003
      3951 8007
TIME...MOT...LOC 2201Z 257DEG 19KT 3967 8040
Special weather statement, Jul 16, 6:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
613 PM EDT Fri Jul 16 2021

OHZ040-049-050-059-WVZ001>003-162300-
Jefferson-Harrison-Belmont-Carroll-Brooke-Ohio-Hancock-
613 PM EDT Fri Jul 16 2021

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT EASTERN HARRISON...JEFFERSON...SOUTHEASTERN CARROLL...
NORTHEASTERN BELMONT...OHIO...BROOKE AND HANCOCK COUNTIES...

At 613 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southeast of Carrollton to near
Cadiz. Movement was east at 35 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Weirton...                        Steubenville...
Cadiz...                          Wellsburg...
West Liberty...                   Clearview...
Toronto...                        Wintersville...
Mingo Junction...                 Follansbee...
Hooverson Heights...              Tiltonsville...

LAT...LON 4055 8098 4057 8052 4013 8052 4017 8105
TIME...MOT...LOC 2213Z 260DEG 31KT 4050 8095 4022 8096

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:43 PM EDTSpecial Weather StatementPBZMercer47 min
Jul 16, 1:04 PM EDTSpecial Weather StatementPBZMercer41 min
Jul 16, 2:03 PM EDTSpecial Weather StatementPBZBeaver42 min
Jul 16, 2:27 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence48 min
Jul 16, 2:49 PM EDTSevere Thunderstorm WarningPBZArmstrong, Beaver, Butler, Clarion, Lawrence41 min
Jul 16, 2:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Westmoreland51 min
Jul 16, 3:11 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington34 min
Jul 16, 3:23 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver37 min
Jul 16, 3:30 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson45 min
Jul 16, 3:42 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland33 min
Jul 16, 3:56 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson49 min
Jul 16, 4:12 PM EDTSevere Thunderstorm WarningPBZWashington33 min
Jul 16, 4:19 PM EDTSpecial Weather StatementPBZWestmoreland26 min
Jul 16, 4:52 PM EDTSpecial Weather StatementPBZWashington23 min
Jul 16, 6:20 PM EDTSpecial Weather StatementPBZWestmoreland25 min
Jul 16, 6:57 PM EDTAreal Flood AdvisoryPBZMercer, Venango27 min
Jul 16, 7:24 PM EDTFlash Flood WarningPBZMercer, Venango3 hr
Jul 16, 4:47 PM EDTSevere Thunderstorm WarningPBZMarshall, Wetzel28 min
Jul 16, 6:01 PM EDTSpecial Weather StatementPBZMonongalia29 min
Jul 16, 1:39 PM EDTSpecial Weather StatementPBZColumbiana51 min
Jul 16, 2:07 PM EDTSpecial Weather StatementPBZJefferson38 min
Jul 16, 2:41 PM EDTSpecial Weather StatementPBZJefferson49 min
Jul 16, 2:57 PM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Coshocton, Guernsey, Harrison, Muskingum and 1 more48 min
Jul 16, 3:04 PM EDTSpecial Weather StatementPBZMonroe26 min
Jul 16, 4:26 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum49 min
Jul 16, 4:36 PM EDTSevere Thunderstorm WarningPBZCoshocton24 min
Jul 16, 5:08 PM EDTSevere Thunderstorm WarningPBZBelmont, Coshocton, Guernsey, Harrison, Tuscarawas37 min
Jul 16, 5:45 PM EDTSpecial Weather StatementPBZCarroll, Harrison, Tuscarawas45 min

Nearby

Special Weather Statements in West Virginia, 2021Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.